Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 31, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at May 14, 2018, 1:59 PM EDT for Somerset County, Pennsylvania. It was in force for 91 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 14, 2018, 1:59 PM EDT (17:59 UTC)
- Expired
- May 14, 2018, 3:30 PM EDT
- In force
- 91 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Somerset County, PA
The radar
The Pittsburgh radar (KPBZ), 112 km from the middle of the area, began a volume at 18:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 14, 2:24 PM EDT | TSTM WND DMG | 1 E Seven Springs, PA | TREE DOWN JUST EAST OF SEVEN SPRINGS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 14, 12:29 PM EDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 6.0 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 39 J/kg
- Mixed-layer CIN
- -196 J/kg
- Mixed-layer LCL
- 822 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
973
WUUS51 KCTP 141759
SVRCTP
PAC111-141930-
/O.NEW.KCTP.SV.W.0031.180514T1759Z-180514T1930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
159 PM EDT MON MAY 14 2018
The National Weather Service in State College PA has issued a
* Severe Thunderstorm Warning for...
Somerset County in south central Pennsylvania...
* Until 330 PM EDT
* At 158 PM EDT, a severe thunderstorm was located over Mount
Pleasant, moving southeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is possible. Expect wind damage
to trees and power lines.
* Locations impacted include...
Somerset, Acosta, Boswell, Berlin, Central City, Friedens, New
Centerville, Meyersdale, Stoystown and Indian Lake.
This includes The Pennsylvania Turnpike from mile markers 100 to 130.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3992 7938 4009 7926 4010 7923 4012 7921
4011 7919 4012 7917 4016 7916 4017 7914
4021 7911 4009 7873 4006 7876 3983 7875
3972 7881 3972 7883
TIME...MOT...LOC 1758Z 293DEG 26KT 4016 7953
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
La Corte1 follow-up statement
694
WWUS51 KCTP 141909
SVSCTP
Severe Weather Statement
National Weather Service State College PA
309 PM EDT MON MAY 14 2018
PAC111-141930-
/O.CON.KCTP.SV.W.0031.000000T0000Z-180514T1930Z/
Somerset PA-
309 PM EDT MON MAY 14 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR SOUTHERN SOMERSET COUNTY...
At 308 PM EDT, severe thunderstorms were located along a line
extending from Central City to near Somerset to 6 miles north of
Ursina, moving southeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is possible. Expect wind damage to
trees and power lines.
Locations impacted include...
Somerset, Berlin, Central City, New Centerville, Meyersdale,
Friedens, Indian Lake, Rockwood, Wellersburg and Callimont.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3972 7881 3972 7884 3992 7938 3994 7937
3998 7908 4013 7887 4009 7873 4006 7876
3983 7875
TIME...MOT...LOC 1908Z 300DEG 18KT 4011 7881 3996 7904 3991 7932
HAIL...1.00IN
WIND...60MPH
$$
La CorteWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 12:30 PM EDT, 1 hour 29 minutes earlier.
Area forecast discussion, May 14, 12:30 PM EDT, 1 hour 29 minutes before
Area Forecast Discussion National Weather Service State College PA 1230 PM EDT Mon May 14 2018 .SYNOPSIS... A frontal boundary will remain over or just south of Pennsylvania all week. The front will keep the pattern unsettled with daily showers and thunderstorms. Some of the thunderstorms across the southern half of the state could strengthen enough to become severe late this afternoon, and again Tuesday afternoon and evening. && .NEAR TERM /THROUGH TONIGHT/... Atmosphere is noticeably warmer, more juicy and unstable across the western half of the CWA during the mid to late morning hours today compared to Sunday. SPC's mid morning Day 1 convective outlook expanded their Slight Risk area further north across the southern part of the Laurel highlands with the Enhanced Risk area just nipping SW Somerset County. Upstream MCS is just weakened briefly, but is now moving into the aforementioned increasingly unstable air across the western half of PA. SPC MCD just issued highlighting the high likelihood of a watch to be issued within the next hour. 0-1 km EHI off the SREF is very high with pockets of 3-4 M2/S2 late this afternoon and evening invof of the eroding llvl quasi-stnry boundary over scent PA, which would bring in an elevated chance of discrete supercell near, and just in advance of the regenerating larger-scale MCS. Will introduce chc of showers and elevated TSRA across the Mid Susq Valley and Ncent mtns. Max temps this afternoon will be in the 70s...to lower 80s in the south. Have chosen to keep the NE dry, but still allow for a weak SHRA across the central mtns. && .SHORT TERM /TUESDAY/... Ongoing storms will slink south once again for at least the first half of tonight. But before sunrise on Tuesday, some storms will storm into the west - esp over the NW. The warm air does seem to be slightly farther to the north after today, and this track makes sense. The seemingly never-ending chain of waves aloft rolling around the ROF will then send a second surge in later in the day, with a decent push of the northern (side of the front) air mass behind it. Some sunshine is also possible on Tues, and maybe more so than today/Mon. But, it is the forcing which looks to be stronger and the llvl temps already a little higher than this morning (less heating needed to break the cap). The timing appears to be rather solid over the last few mdl cycles and this bigger wave would kiss the peak heating and fire up storms Tues afternoon over the north central counties and then drop them southward as the flow aloft will become a little more north of west and the storms will feed on the higher PWATs/dewpoints/instability to the south. The SPC SLGT risk/svr is wider on Tues - covering just more than the srn half of the CWA. && .LONG TERM /TUESDAY NIGHT THROUGH MONDAY/... Pennsylvania will be sandwiched between a large upper level low moving across northern Canada and a low moving through the Gulf of Mexico. The resulting stationary boundary will drape across the region through the midweek period. This unsettled weather will keep increasing moisture/dewpoints and above average PWATS. This suggests a daily risk for showers and thunderstorms. Areas of locally heavy rainfall are possible, with the potential for multiple rounds of convection. The specific areas most likely to receive heavy rains will likely be somewhat difficult to pin down until the short term when models begin to resolve mesoscale/convective processes. The upper low moving across the northeastern Gulf of Mexico will supply additional moisture which is projected to advect northward toward the Mid Atlantic by Wednesday. The deep moisture plume interacting with the nearly stationary west- east frontal zone could set up the potential for organized moderate to heavy rainfall later this upcoming week. Temperatures should be above seasonal climate averages next week with a muggy summertime/humid feel given dewpoints in the 60s. && .AVIATION /16Z MONDAY THROUGH FRIDAY/... Slow improvement will give way to predominantly VFR conditions as the afternoon wears on, with the pesky, persistent stationary front over southern PA lifting north as a warm front. Main focus for the afternoon will be the likelihood of a widespread/few hour round of TSRA and MVFR to IFR (with a brief period or two of strong/gusty west winds associated with TSRA outflow) across the southern half of PA, followed by a larger area of mdt to heavy...rear stratiform rain associated with the main convective complex for late today/this evening. Slowly lowering cigs and vsbys will occur in the wake of the showers and TSRA for the middle of tonight. Another round of poor flying conditions from shra/tsra possible late tonight/early Tuesday morning. Outlook... Tue...AM low cigs possible N Mtns. PM tsra impacts possible. Wed-Thu...Rain/low cigs possible, mainly southern Pa. Fri...Rain/low cigs likely. && .HYDROLOGY... Static pattern. Soils continue to get wetter as each days' storms yield stripes of 1+" rainfall. PWATs hang in the 35-40mm (1.5") range today and Tues before inching (pun) down to only an inch on Wed-Thurs. They ramp up and get even higher than today on Fri-Sat as a surge of tropical moisture flows in. The showers/storms today will be moving along quickly with the fast flow in mid-levels, but many will take the same path as the last few days. A wider swath of heavier rain is expected on Tues aftn/evening - but generally over areas which have received less rainfall than the SWrn third of the CWA. Adding this up, it seems like the chance for flash flooding is going to be higher on Tuesday across a larger part of the CWA, but is still low enough at this time to not post a flood watch. Chatting with neighboring offices yields very similar thoughts. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Lambert NEAR TERM...Lambert SHORT TERM...Dangelo LONG TERM...Ceru/Steinbugl AVIATION...Lambert HYDROLOGY...Lmabert
Hazardous weather outlook, May 14, 12:52 PM EDT, 1 hour 7 minutes before
Hazardous Weather Outlook National Weather Service State College PA 1252 PM EDT Mon May 14 2018 PAZ024>028-033>036-056-063>065-151700- Cambria-Blair-Huntingdon-Mifflin-Juniata-Somerset-Bedford-Fulton- Franklin-Perry-Cumberland-Adams-York- 1252 PM EDT Mon May 14 2018 ...SEVERE THUNDERSTORM WATCH 88 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Another round or two of strong to locally severe thunderstorms is expected Tuesday afternoon and evening. The main severe weather threat is in the form of localized damaging straight-line wind gusts and isolated instances of large hail, one inch in diameter or greater. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ004>006-010-011-037-151700- Warren-McKean-Potter-Elk-Cameron-Tioga- 1252 PM EDT Mon May 14 2018 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ012-017>019-041-042-045-046-049>053-057>059-066-151700- Northern Clinton-Clearfield-Northern Centre-Southern Centre- Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-Union- Snyder-Montour-Northumberland-Columbia-Dauphin-Schuylkill-Lebanon- Lancaster- 1252 PM EDT Mon May 14 2018 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. A few strong thunderstorms containing brief winds and small hail are possible late this afternoon into early this evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. A round or two of strong to locally severe thunderstorms is expected Tuesday afternoon and evening. The main severe weather threat is in the form of localized damaging straight-line wind gusts and isolated instances of large hail, one inch in diameter or greater. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather.
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 8:38 PM EDT | Special Weather Statement | CTP | York | 37 min |
| May 13, 9:29 PM EDT | Special Weather Statement | CTP | Lancaster | 31 min |
| May 14, 2:45 PM EDT | Severe Thunderstorm Warning | CTP | Somerset | 75 min |
| May 14, 3:13 PM EDT | Special Weather Statement | CTP | Franklin, Fulton | 32 min |
| May 14, 3:59 PM EDT | Areal Flood Advisory | CTP | Somerset | 3 hr |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.